Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Miami, FL

April 12, 2004Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 12, 2004, 9:18 AM EDT for Broward County, Miami-Dade County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2004, 9:18 AM EDT (13:18 UTC)
Expired
Apr 12, 2004, 9:45 AM EDT
In force
27 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 38 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 5:15 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 1.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2004-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2004-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS52 KMFL 121318
SVRMIA
FLC011-086-121345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
913 AM EDT MON APR 12 2004

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA
  THIS INCLUDES THE CITIES OF...PLANTATION...PEMBROKE PINES...
  HOLLYWOOD...HALLANDALE BEACH...COOPER CITY...FORT LAUDERDALE...AND
  DAVIE
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA
  THIS INCLUDES THE CITIES OF...SOUTH MIAMI...MIAMI BEACH...         
  KENDALL...HIALEAH...DOWNTOWN MIAMI...CORAL GABLES...AND MIAMI      
  LAKES.

* UNTIL 945 AM EDT

* AT 912 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WEST     
  MIAMI...OR ABOUT OVER CORAL GABLES...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  NORTH BAY VILLAGE...METRO ZOO...LAUDERDALE BY THE           
SEA...WILTON MANORS...SWEETWATER...UNIVERSITY OF 
MIAMI...PINECREST...  PERRINE...OPA-LOCKA...NORTH LAUDERDALE...NORTH 
PERRY   AIRPORT...NORTH MIAMI...MIAMI LAKES...MIAMI SPRINGS...MIAMI 
INTERNATIONAL AIRPORT...MEDLEY...LAUDERDALE 
LAKES...LAUDERHILL...HIALEAH GARDENS...DORAL...DANIA BEACH...CUTLER 
RIDGE...CAROL CITY AND AVENTURA.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60 
MPH...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. THIS STORM HAS THE POTENTIAL DAMAGE TO PROPERTY.

FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. MOVE 
INDOORS. AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO 
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM 
APPROACHES.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 3 0 
5...2 2 9...4 5 2 2 TO REPORT SEVERE WEATHER.

LAT...LON 2622 8025 2555 8053 2552 8031 2584 8013
          2621 8010

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:05 AM EDT, 6 hours 13 minutes earlier.

Area forecast discussion, Apr 12, 3:05 AM EDT, 6 hours 13 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
305 AM EDT MON APR 12 2004

.DISCUSSION...GFS SEEMS TO BE HANDLING SITUATION FAIRLY WELL WHILE
MESO-ETA SEEMS TO BE NEARLY CLUELESS. I WAS ABOUT TO IGNORE GFS
STRONG WIND FIELDS BUT 05Z AND 06Z BUOYS MATCHING VERY WELL WITH GFS
FORECAST SO WILL NOT VEER TOO FAR AWAY FROM IT. LARGE MCS OVER GULF
CONTINUES TO TRACK EASTWARD AND GFS HAS IT MOVING INTO THE PENINSULA
BY 12Z WITH NEW DEVELOPMENT TO THE SW THAT MOVES ONSHORE BY 18Z.
ALSO GOOD THETA-E RIDGE DEVELOPS ACROSS SOUTH FLORIDA ALONG WITH
SURFACE WINDS REMAINING S TO SE SO DECENT SURFACE INFLOW. IN
ADDITION, UPPER DIFFLUENCE ALSO IN PLACE SO ALL PARAMETERS IN PLACE
FOR ACTIVE WX DAY FOR THE REGION. CATEGORICAL POPS WILL BE NEEDED
FOR NORTHERN ZONES AND LIKELY ELSEWHERE WITH MENTION OF SOME SEVERE.
MIGHT HAVE A TEMPORARY LULL TONIGHT BUT ANOTHER ROUND SLATED FOR
TUESDAY AHEAD OF MAIN FRONT. COLD FRONT STLL PROGGED TO COME THROUGH
TUESDAY EVENING WITH DIMINISHING CHANCES OF RAIN AND MUCH DRIER
CONDITIONS WEDNESDAY THROUGH THE END OF THE WEEK.
&&

.MARINE...AS MENTIONED IN ABOVE PARAGRAPH WILL GO CLOSER TO GFS THAN
MESO-ETA WHICH MEANS WINDS OF 20 TO 25 KT OVER THE ATLANTIC AND NEAR
20 KT ON THE GULF SIDE. THIS NOT QUITE AS HIGH AS GFS AS IT SHOWS
GALE FORCE BY 12Z BUT THEN QUICKLY BACKS OFF. WINDS BEGIN TO SLOWLY
SUBSIDE TONIGHT INTO TUESDAY BEFORE SHIFTING TO THE NW BEHIND THE
FRONT. SO SEAS REMAIN HIGH DUE TO INITIAL STRONGER WINDS AND THEN A
DIRECTION OPPOSING GULF STREAM CURRENT.
&&

.FIRE WEATHER...AMPLE MOISTURE IN THE GUISE OF WIDESPREAD RAIN WITH
POTENTIAL SEVERE WEATHER TODAY AND POSSIBLY TUESDAY KEEP DEW POINTS
/RH QUITE HIGH THE NEXT COUPLE OF DAYS. TRANSPORT WINDS INCREASE AND
DSI MAY BROACH 70...BUT AS MENTIONED...WITH RH HIGH...NO HIGHLIGHTS.

LATE TUESDAY NIGHT THE COLD FRONT MOVING THROUGH BRINGS COOLER AND
DRIER AIR OVER THE AREA WEDNESDAY INTO THURSDAY. RH MAY NEAR 40
WEDNESDAY AND SURFACE WINDS MAY BE SUSTAINED AROUND 15
MPH...SOMETHING TO MONITOR. THURSDAY...WINDS DECREASE BUT RH LOWER
WITH SOME UPPER 30S POSSIBLE NW INTERIOR. AGAIN...SOMETHING TO
MONITOR.
&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   84 71 85 60 / 80 40 70 20
FORT LAUDERDALE   83 71 84 62 / 70 40 70 40
MIAMI             84 72 84 61 / 70 40 70 40
NAPLES            80 71 77 62 / 70 60 70 20
&&

.MFL WATCHES/WARNINGS/ADVISORIES...
 SCA ALL WATERS EXCEPT LAKE OKEECHOBEE.
&&

BRABANDER
Hazardous weather outlook, Apr 12, 8:51 AM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
851 AM EDT MON APR 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ063-066>075-122107-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN COLLIER-GLADES-HENDRY-
MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
851 AM EDT MON APR 12 2004

.DAY ONE...TODAY

...SEVERE THUNDERSTORM WATCH UNTIL 1100 AM EDT...

...MODERATE RISK OF RIP CURRENTS ALL BEACHES TODAY...

WIDESPREAD THUNDERSTORMS OVER EASTERN PORTIONS OF SOUTH FLORIDA THIS
MORNING. THUNDERSTORMS WILL REDEVELOP OVER MOST OF SOUTH FLORIDA
DURING THE AFTERNOON.  SOME OF THE THUNDERSTORMS WILL BECOME SEVER
WITH DAMAGING WINDS AND HAIL. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

STRONG SOUTHERLY WINDS OF 17 TO 22 MPH WILL CREATE A MODERATE RISK OF
RIP CURRENTS AT THE BEACHES OF PALM BEACH...BROWARD...AND MIAMI-DADE
AND COLLIER COUNTIES TODAY.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT MOVING THROUGH SOUTH FLORIDA TUESDAY WILL ALLOW
THUNDERSTORMS TO BECOME STRONG AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Apr 12, 6:27 AM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
627 AM EDT MON APR 12 2004

FLZ063-066-069-070-075-121130-
EASTERN COLLIER-GLADES-HENDRY-MAINLAND MONROE-WESTERN COLLIER-
627 AM EDT MON APR 12 2004

...STRONG THUNDERSTORMS APPROACHING WEST COAST AND WESTERN
INTERIOR...

A LINE OF STRONG THUNDERSTORMS OVER THE COASTAL WATERS OF SOUTH
FLORIDA WILL BE MOVING EAST AROUND 50 MPH...AND MOVE INTO THE WEST
COAST...AND WESTERN INTERIOR REGIONS OF SOUTH FLORIDA THROUGH 730 AM.
THE THUNDERSTORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH...SMALL
HAIL...CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL.

THERE IS ALSO A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 AM FOR
THIS REGION. STAY TUNE TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR
POSSIBLE WARNINGS ON THIS LINE OF STRONG THUNDERSTORMS.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

BAXTER
Special weather statement, Apr 12, 7:35 AM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
735 AM EDT MON APR 12 2004

FLZ067-068-071>074-121300-
BROWARD METROPOLITAN-DADE METROPOLITAN-PALM BEACH EASTERN-
PALM BEACH WESTERN-WESTERN BROWARD-WESTERN DADE-
735 AM EDT MON APR 12 2004

...A LINE OF STRONG THUNDERSTORMS APPROACHING THE EAST COAST...

A LINE OF STRONG THUNDERSTORMS OVER WESTERN INTERIOR REGIONS OF SOUTH
FLORIDA WILL MOVE EAST BETWEEN 50 TO 55 MPH...AND WILL MOVE INTO THE
EASTERN EVERGLADES BETWEEN 8 AND 830 AM. THE LINE WILL THEN MOVE INTO
THE EASTERN METRO REGIONS OF SOUTH FLORIDA BETWEEN 830 AND 9 AM.

THE LINE OF THUNDERSTORMS HAVE BEEN PRODUCING WIND GUSTS UP TO 55
MPH...SMALL HAIL...HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING
STRIKES.

THERE IS ALSO A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 AM EDT
FOR ALL OF SOUTH FLORIDA. STAY TUNE TO NOAA WEATHER RADIO AND LOCAL
MEDIA FOR POSSIBLE WARNINGS AS THIS LINE APPROACHES THE EAST COAST
METRO REGION.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:13 PM EDTSevere Thunderstorm WarningMFLGlades47 min
Apr 12, 4:32 AM EDTSpecial Marine WarningMFL58 min
Apr 12, 5:24 AM EDTSpecial Marine WarningMFL96 min
Apr 12, 7:09 AM EDTSevere Thunderstorm WarningMFLCollier, Hendry36 min
Apr 12, 7:13 AM EDTSpecial Marine WarningMFL32 min
Apr 12, 7:26 AM EDTSpecial Marine WarningMFL34 min
Apr 12, 7:46 AM EDTSevere Thunderstorm WarningMFLBroward, Collier, Miami-Dade, Monroe29 min
Apr 12, 8:21 AM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade, Monroe24 min
Apr 12, 8:35 AM EDTSevere Thunderstorm WarningMFLPalm Beach25 min
Apr 12, 8:48 AM EDTSpecial Marine WarningMFL42 min
Apr 12, 8:48 AM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade27 min
Apr 12, 8:58 AM EDTSevere Thunderstorm WarningMFLPalm Beach22 min
Apr 12, 9:07 AM EDTSpecial Marine WarningMFL53 min
Apr 12, 9:27 AM EDTSpecial Marine WarningMFL63 min
Apr 12, 9:55 AM EDTSpecial Marine WarningMFL95 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.